Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 64, NWS Raleigh, NC

July 5, 2005Halifax County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 5, 2005, 4:21 PM EDT for Halifax County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2005, 4:21 PM EDT (20:21 UTC)
Expired
Jul 5, 2005, 5:00 PM EDT
In force
39 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Halifax County, NC

The radar

The Norfolk radar (KAKQ), 87 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 052022
SVRRAH
NCC083-052100-
/O.NEW.KRAH.SV.W.0064.050705T2021Z-050705T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
421 PM EDT TUE JUL 5 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL HALIFAX COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTH WELDON...OR ABOUT 5 MILES           
  SOUTHEAST OF ROANOKE RAPIDS...MOVING SOUTH AT 15 MPH. PENNY SIZED  
  HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HALIFAX...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3644 7761 3641 7771 3622 7762 3627 7742

$$

DGS
1 follow-up statement
000 
WWUS52 KRAH 052044
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
444 PM EDT TUE JUL 5 2005

NCC083-052100-
/O.CON.KRAH.SV.W.0064.000000T0000Z-050705T2100Z/
HALIFAX NC-
444 PM EDT TUE JUL 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR
CENTRAL HALIFAX COUNTY...

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR HALIFAX...OR ABOUT 11
MILES SOUTH OF ROANOKE RAPIDS...MOVING SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT LOCATIONS JUST WEST AND SOUTH OF 
HALIFAX.

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 3644 7761 3641 7771 3622 7762 3627 7742

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:30 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 5, 2:30 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT TUE JUL 5 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...

THROUGH TONIGHT: STRONG CONVECTION ALONG THE INSTABILITY/CONVERGENCE
ZONE WITHIN THE SURFACE TROUGH OVER NE NC IS EXITING THE CWA... BUT
ADDITIONAL SHOWERS AND STORMS ROLLING OFF THE HIGHER TERRAIN AND
THOSE ASSOCIATED WITH THE SECOND VORT MAX NOTED ON WATER VAPOR
IMAGERY... EXPECTED TO TRACK ACROSS VA TONIGHT... NECESSITATE A
CONTINUATION OF SCATTERED STORMS THROUGH THIS EVENING... WITH THE
GREATEST COVERAGE ACROSS THE NORTH. LOWS 70-75... IN LINE WITH LAST
NIGHTS READINGS AND MOS GUIDANCE.

WED: LOW AND MID LEVEL FLOW GOES TO WNW LATE TONIGHT... ALLOWING FOR
FURTHER DRYING AND DOWNSLOPE WARMING ACTING ON AN ALREADY-WARM
COLUMN. FORECAST SOUNDINGS SHOW ENOUGH CAPPING ALOFT TO SERIOUSLY
LIMIT BUOYANCY... AND PW VALUES RETREAT TO NEAR NORMAL. WILL GO WITH
JUST ISOLATED STORMS AT WORST... AND EVEN THESE WILL LIKELY BE
CONFINED TO THE COASTAL PLAIN CLOSER TO THE SURFACE TROUGH. WITH AN
EXPECTED DRY ADIABATIC (OR STEEPER) LOW LEVEL LAPSE RATE... HIGHS
SHOULD EASILY GET TO 90-96. AFTERNOON DEWPOINTS SHOULD DROP A COUPLE
OF DEGREES... ENOUGH TO KEEP US OUT OF CRITICAL HEAT INDEX
TERRITORY... ALTHOUGH A CAUTIONARY SPS MAY BE WARRANTED.

WED NIGHT THROUGH FRI: ATTENTION SHIFTS TO THE REMNANTS OF CINDY.
MODELS INDICATE INCREASING ALONG-TRACK BULK SHEAR AROUND AND NORTH
OF THE CENTER AS IT TRACKS UP THROUGH AL INTO NE TN BY FRI MORNING.
THIS SHOULD SERVE TO SPREAD ASSOCIATED PRECIPITATION WELL NORTHEAST
OF THE CENTER... SO HAVE SPED UP PRECIP ONSET A BIT... INTRODUCING
CHANCE POPS IN THE SOUTHWESTERN CWA LATE WED NIGHT... THEN OVER ALL
OF CENTRAL NC BY MIDDAY THU THROUGH THU EVENING. HAVE TRENDED RAIN
OUT OF THE AREA FROM SW TO NE LATE THU NIGHT AS THE INCREASING SW
FLOW ALOFT SHOULD SHOVE THE REMNANT LOW NORTHEASTWARD. HAVE RETAINED
CONVECTIVE CHANCES FRI AFTERNOON INTO THE EVENING WITH THE SURFACE
TROUGHING IN PLACE AND WITH THE APPROACH OF THE POSITIVELY-TILTED
MID LEVEL TROUGH DIGGING OVER LAKE ERIE/OHIO AIDING IN
DESTABILIZATION. EXPECT WARM LOWS WED NIGHT AROUND 70-74... THEN
HAVE LEANED TOWARD THE COOLER GFS MOS HIGHS THU... WITH HIGHS 81-88.
HAVE GONE NEAR CLIMATOLOGY FOR FRI... 86-92.

&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
L/W TROUGH AND ASSOCIATED SURFACE REFLECTION ALONG WITH RELATIVELY
MOIST AIRMASS SHOULD RESULT IN CLOUDS AND A CHANCE OF CONVECTION FRI
NIGHT/SAT...MAINLY DURING THE HEAT OF THE DAY SATURDAY.

ON SUN...GFS AND ECMWF DIVERGE WITH ECMWF BUILDING UPPER LEVEL RIDGE
OVER CENTRAL U.S. WHICH SHUNTS L/W TROUGH OFFSHORE. IN
ADDITION...DEVELOPING NW FLOW ADVECTS DRIER AIR INTO AREA. MEANWHILE
GFS LINGERS UPPER LEVEL TROUGH OVER REGION WITH AIRMASS REMAINING
MARGINALLY WET. WENT WITH A COMPROMISE WHICH RESULTED IN SLIGHT
CHANCE POPS OVER THE SOUTHERN HALF.

FOR MON/TUE...MOVEMENT OF DENNIS DICTATED BY STRENGTH OF UPPER LEVEL
RIDGE OVER ATLANTIC WATERS AND CENTRAL U.S. CURRENT PATH SUGGEST
THAT MID/UPPER LEVEL RIDGING OVER CENTRAL NC. THIS TRANSLATES TO
WARM/DRY CONDITIONS.

KEPT TEMPERATURES NEAR SEASONAL NORMS EXPECT SAT WHERE
CLOUDS/SCATTERED CONVECTION MAY HOLD TEMPS DOWN A BIT.  IF MID/UPPER
LEVEL RIDGE CENTERS ITSELF OVER OUR AREA MON/TUE...POTENTIAL FOR MAX
TEMPS TO BE AT LEAST A CATEGORY WARMER.

&&

.AVIATION...

A MINOR S/W IN MID LEVEL FLOW WILL ENHANCE THE THREAT FOR CONVECTION
ACROSS CENTRAL NC LATE THIS AFTERNOON THROUGH THE EVENING...MAINLY
ACROSS THE NORTH HALF. THIS WILL RESULT IN POCKETS OF MVFR
CONDITIONS. PARTIAL CLEARING AND A MOIST AIRMASS NEAR THE SURFACE
SHOULD ALLOW AREAS OF MVFR CONDITIONS (DUE TO FOG) TO DEVELOP
SHORTLY BEFORE SUNRISE. AFTER 13Z WED...EXPECT SCATTERED CU FIELD TO
DEVELOP WITH NEAR SURFACE WIND 250-280 AT 10KTS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HARTFIELD
LONG TERM...WSS
AVIATION...WSS
Hazardous weather outlook, Jul 5, 11:40 AM EDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1140 AM EDT TUE JUL 5 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-061000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1140 AM EDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT THE AREA THIS AFTERNOON THROUGH
THIS EVENING. THE STORMS WILL LIKELY PRODUCE LOCALLY HEAVY RAIN...
WHICH COULD LEAD TO MINOR STREET FLOODING. IN ADDITION... A FEW OF
THE STORMS MAY PRODUCE STRONG WIND GUSTS IN EXCESS OF 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RFG/GIH

In the hours before

Special weather statement, Jul 5, 1:59 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
159 PM EDT TUE JUL 5 2005

NCZ011-051830-
HALIFAX-
159 PM EDT TUE JUL 5 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN HALIFAX COUNTY
THROUGH 230 PM EDT...

AT 159 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SCOTLAND NECK...OR ABOUT 20 MILES NORTH OF TARBORO...MOVING EAST AT
20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...
  AREAS NORTH AND EAST OF SCOTLAND NECK.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME
DOWN TREES AND POWER LINES ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH
CANS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:28 PM EDTFlash Flood WarningRAHHalifax92 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.